Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2003, 8:28 PM CDT for Emmons County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2003, 8:28 PM CDT (01:28 UTC)
- Expired
- Jul 3, 2003, 9:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 48 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 040128 SVRBIS NDC029-040230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 827 PM CDT THU JUL 3 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 930 PM CDT * AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES NORTHWEST OF HAZELTON...OR ABOUT 15 MILES SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAZELTON AT 840 PM CDT BRADDOCK AT 850 PM CDT KINTYRE...LINTON AT 855 PM CDT HAIL UP TO 1 INCH AND WINDS GUSTING TO 60 MPH HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4664 10059 4624 10056 4616 9989 4664 9995 $$ WA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:15 PM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Jul 3, 2:15 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 PM CDT THU JUL 3 2003 CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT SOUTH... CURRENT WEATHER TRENDS INDICATE SOUTHWEST FLOW ALOFT WITH 90 TO 120 KT JET WITH RIGHT REAR QUADRANT MOVING OVER SOUTHERN NORTH DAKOTA TONIGHT. ALONG WITH THIS...AVN MODEL INDICATES LOW LEVEL FRONTOGENESIS WITH VERTICAL MOTION FIELD ACROSS THE SOUTH BETWEEN 00Z-06Z. SAT TRENDS ALSO INDICATED BAND OF WEAK CONVECTION ACROSS ERN MT THAT CONNECTS TO CENTRAL NORTH DAKOTA CONVECTION. WILL GO WITH CHC TRW ACROSS THE SOUTH HALF TONIGHT UNTIL MIDNIGHT. 4TH OF JULY SHOULD BE DOMINATED BY WEAK COOL AIR ADVECTION AND MORE STABILITY...SO LOOKS LIKE A DRY AND PLEASANT 4TH FOR THE REGION. BY SATURDAY...WEAK SHORTWAVE TROUGH MOVES INLAND INTO THE NORTHERN PLAINS SAT EVENING AND NIGHT. AVN DOES KEY ON THIS FEATURE AS LOW LEVEL JET DEVELOPS A GOOD BAROCLINIC ZONE WITH MCS TYPE SYSTEM. ETA MODEL MUCH WEAKER WITH THIS FEATURE. AT THIS TIME...WILL KEEP CHANCE OF THUNDERSTORMS IN PER THE AVN FOR CONTINUITY. UNDER THE INFLUENCE OF BROAD SOUTHWEST FLOW ALOFT DYNAMICS SEEM REASONABLE FOR THUNDERSTORMS. AFTER THE WEEKEND TIME PERIOD...MIGRATION OF CLOSED UPPER LOW SHOULD SIGNAL THE ONSET OF BROAD COOLING ACROSS THE REGION...WITH HIGHS DROPPING INTO THE UPPER 70S NORTH BY MONDAY...WITH A SLOW WARMING TREND BY THE MIDDLE OF THE WEEK. .BIS...NONE WA
Hazardous weather outlook, Jul 3, 4:05 PM CDT, 4 hours 23 minutes before
041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 405 PM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORMS OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. WA
In the hours before
Special weather statement, Jul 3, 3:21 PM CDT, 5 hours 7 minutes before
NDZ001-009-017-021020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 320 PM CDT (320 PM MDT) WED JUL 2 2003 AT 320 PM CDT (220 PM MDT) LOCAL WARNING RADAR INDICATED LIGHT TO MODERATE SHOWERS AND AN ISOLATED THUNDERSHOWER HAVE DEVELOPED ACROSS NORTHEASTERN MONTANA NEAR THE NORTH DAKOTA BORDER ALONG AND NEAR THE MISSOURI AND YELLOWSTONE RIVER COMPLEX. THE SHOWERS AND THUNDERSHOWERS ARE MOVING TO THE EAST NORTHEAST AT 20 MPH AND ARE EXPECTED TO FOLLOW ALONG AND NEAR THE MISSOURI RIVER AND LAKE SAKAKAWEA. AT THIS TIME THE SHOWERS ARE LIGHT TO MODERATE...HOWEVER THUNDERSHOWERS ARE POSSIBLE WITH SMALL HAIL...OCCASIONAL LIGHTENING STRIKES AND GUSTY SURFACE WINDS. PA
Special weather statement, Jul 3, 3:25 PM CDT, 5 hours 3 minutes before
NDZ001-009-017-021020- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE WILLISTON ND 320 PM CDT (320 PM MDT) WED JUL 2 2003 AT 320 PM CDT (220 PM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH DAKOTA INDICATED LIGHT TO MODERATE SHOWERS AND AN ISOLATED THUNDERSHOWER HAVE DEVELOPED ACROSS NORTHEASTERN MONTANA NEAR THE NORTH DAKOTA BORDER ALONG AND NEAR THE MISSOURI AND YELLOWSTONE RIVER COMPLEX. THE SHOWERS AND THUNDERSHOWERS ARE MOVING TO THE EAST NORTHEAST AT 20 MPH AND ARE EXPECTED TO FOLLOW ALONG AND NEAR THE MISSOURI RIVER AND LAKE SAKAKAWEA OF NORTHWESTERN NORTH DAKOTA. AT THIS TIME THE SHOWERS ARE LIGHT TO MODERATE...HOWEVER THUNDERSHOWERS ARE POSSIBLE WITH SMALL HAIL...OCCASIONAL LIGHTENING STRIKES AND GUSTY SURFACE WINDS. PA
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:28 PM CDT | Severe Thunderstorm Warning | BIS | Oliver | 62 min |
| Jul 3, 7:58 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 62 min |
| Jul 3, 8:52 PM CDT | Tornado Warning | BIS | Emmons | 23 min |
| Jul 3, 8:55 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 65 min |
| Jul 3, 8:58 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 62 min |
| Jul 3, 9:30 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 60 min |
| Jul 3, 10:05 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 55 min |
| Jul 4, 12:13 AM CDT | Severe Thunderstorm Warning | BIS | Sioux | 47 min |
| Jul 4, 12:40 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 65 min |
| Jul 4, 1:11 AM CDT | Tornado Warning | BIS | Emmons | 34 min |
| Jul 4, 1:22 AM CDT | Tornado Warning | BIS | McIntosh | 23 min |
| Jul 4, 1:46 AM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 44 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.